Skip to main content
  • Letter
  • Published:

Numerical accuracy of magnetotelluric modeling: A comparison of finite difference approximations


To solve for the induced electromagnetic fields in a conductive medium the quasi-static Maxwell’s equations may be reduced to a second order elliptic system, formulated in terms of either the electric or magnetic vector fields. We show with 1-D and 3-D numerical experiments that solutions obtained from equations formulated in terms of the electric fields are less sensitive to grid resolution than those obtained from the magnetic formulation. On a fine enough mesh, solutions from both approaches are nearly identical, while on coarser meshes solutions form the electric field formulation tend to be closer to exact solutions (where available), or fully converged fine mesh solutions.


  • Mackie, R. L., T. R. Madden, and P. E. Wannamaker, Three-dimensional magnetotelluric modeling using difference equations: Theory and comparisons to integral equation solutions, Geophysics, 58, 215–226, 1993.

    Article  Google Scholar 

  • Mackie, R. L., J. T. Smith, and T. R. Madden, Three-dimensional electromagnetic modeling using finite difference equations: The magnetotelluric example, Radio Science, 29, 923–935, 1994.

    Article  Google Scholar 

  • Newman, G. A. and D. L. Alumbaugh, Three-dimensional massively parallel electromagnetic inversion—I. Theory, Geophys. J. Int., 128, 345–354, 1997.

    Article  Google Scholar 

  • Press, W. H., S. A. Teukolsky, W. T. Vetterling, and B. P. Flannery, Numerical Recipes in FORTRAN: the art of scientific computing: 2nd, Cambridge University Press, 1992.

  • Smith, J. T., Conservative modeling of 3-D electromagnetic fields, Part I: Properties and error analysis, Geophysics, 61, 1308–1318, 1996a.

    Article  Google Scholar 

  • Smith, J. T., Conservative modeling of 3-D electromagnetic fields, Part II: Biconjugate gradient solution and an accelerator, Geophysics, 61, 1319–1324, 1996b.

    Article  Google Scholar 

  • Wang, T. and G. W. Hohmann, A finite-difference, time-domain solution for three-dimensional electromagnetic modeling, Geophysics, 58, 797–809, 1993.

    Article  Google Scholar 

  • Wannamaker, P. E., J. A. Stodt, and L. Rijo, A stable finite element solution for two-dimensional magnetotelluric modelling, Geophys. J. Roy. Astron. Soc., 88, 277–296, 1987.

    Article  Google Scholar 

  • Wannamaker, P. E., Advances in three-dimensional magnetotelluric modeling using integral equations, Geophysics, 56, 1716–1728, 1991.

    Article  Google Scholar 

  • Yee, K. S., Numerical solution of initial boundary value problems involving Maxwell’s equations in isotropic media, IEEE. Trans. Anten. Propag., AP-14, 302–307, 1966.

    Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Weerachai Siripunvaraporn.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Siripunvaraporn, W., Egbert, G. & Lenbury, Y. Numerical accuracy of magnetotelluric modeling: A comparison of finite difference approximations. Earth Planet Sp 54, 721–725 (2002).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: